Unintentional Injection of Soft Tissue Fillers into Blood Vessels
Soft tissue fillers can also be referred to as dermal fillers, injectable facial implants or wrinkle fillers. They are medical device implants used in helping to create a fuller or smoother appearance of the face, cheeks, nasolabial folds commonly known as “smile lines” or “laugh lines,” and lips. The procedure involves injecting soft tissue fillers directly into the area where it requires treatment.
Soft tissue fillers are FDA approved to limit facial wrinkles and cheeks sagging. However, to get the desired effect, some patients may need more than a single direct injection on the treatment area. The patient also needs to be in good health and skin condition. Additionally, the procedure should be performed by a highly skilled health care provider, and the type of filler used and the location of the injection should also be considered.
Unintentional injection of soft tissue filler into the blood vessels is quickly becoming a health hazard in the country. Dentists, dermatologist, cosmetic surgeons, and plastic surgeons that use soft tissue fillers have been warned by the United States Food and Drug Administration (FDA), that such treatment can cause dreadful side effects such as stroke.
Side effects of unintentional injection of soft tissue fillers into blood vessels include:
Swelling and Bruising
Bruising is as a result of needle puncture on the injection site. Other injection-site reactions include itching, redness, and pain. Normally a definite reaction of bruising and swelling occurs after the injection and can last up to a few days. However, in some cases, the swelling can last for years due to alcohol ingestion or vigorous exercise. Such swelling and bruising can also lead to itching among patients. If a patient scratches, they might damage the injection site. Infection is also a possibility in such cases from mild skin infections to life-threatening dermatological complications.
Skin fillers can cause allergic reactions to patients. This is attributed to the type of materials used which can be allergic to individuals. Materials used in soft tissue filling procedures include collagens, hyaluronic aci,d and poly-L-lactic acid. Each of the above elements can cause different allergic reactions to patients. Collagen causes a foreign body reaction to patients allergic to it including fever, vomiting, and headaches. Hyaluronic acid allergic reactions can be delayed, taking months to years after the injection. The main allergic effect is the presence of multinucleated giant cells that are interpreted as swells.
Visible implants and skin discoloration
This is a visible side effect resulting from the inappropriate technique used in the injection. The main side effect here is skin discoloration, making the skin look pale. In some instances, the skin may turn color, for example, blue skin has been reported as a result of these injections. Failure to conduct preliminary skin test causes this side effect.
Changes in vision
Soft tissue fillers can cause a change in vision to patients caused by inappropriate injection techniques. Another cause is the active nature of the chemicals used in skin injections that can interfere with the optical efficiencies of a patient. It is important to note that changes in vision can be an early sign of stroke. Stroke leads to body paralysis that can render one’s physical movements impossible.
This occurs when medical providers unintentionally inject fillers into facial blood vessels. This may lead to the blockage of the blood vessels in the face restricting blood flow to the tissues, hence limiting oxygen supply to these tissues. Other parts of the body may become affected if the filler material travels to them, causing skin tissue damage, blindness, stroke and damage and/or death to the skin (necrosis).
Side effects resulting from unintentional injection of soft tissue fillers into the blood vessels can be adverse if not detected and treated early.